Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Infections | Pediatrics | Pharmacy | Allergy | News

Back to Health News

Kids’ Penicillin Allergy May Not Signal Other Drug Reactions

Last Updated: March 07, 2012.

 

Study finds no greater risk of allergies to other meds in kids who test positive to common antibiotic

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Study finds no greater risk of allergies to other meds in kids who test positive to common antibiotic.

WEDNESDAY, March 7 (HealthDay News) -- Children who are allergic to penicillin are not more likely than other kids to develop additional drug allergies, new research suggests.

Pediatric patients who need antibiotics are often prescribed penicillin, the study authors noted. Prior research in adults has suggested that allergies to penicillin could be a signal for additional allergies to other medications.

But in the new study, which included an analysis of 778 medical records from patients under the age of 18, of the 8 percent of children who had a positive skin test for penicillin allergy, just 21 percent were found to have allergies to additional drugs. In comparison, 23 percent of those with negative penicillin skin tests displayed multiple drug allergies.

The findings were presented this week at the annual meeting of the American Academy of Allergy, Asthma and Immunology (AAAAI), in Orlando, Fla.

"I was surprised with the results of this study since most of the primarily adult literature suggests that patients with penicillin allergies are at increased risk for developing other drug allergies," study co-author Dr. Valerie Martin, a pediatric and adolescent medicine physician at Mayo Clinic Children's Center in Rochester, Minn., said in an AAAAI news release.

"These results are useful to pediatric patients with confirmed penicillin allergies who are hesitant to take other medications due to concern that they will have adverse reactions," she added.

"Further research on this topic is needed to determine why children with penicillin allergies seem to be less likely to develop other adverse drug reactions than adults with penicillin allergies," Martin concluded.

Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.

More information

For more on drug allergies, visit the U.S. National Library of Medicine.

SOURCE: American Academy of Allergy, Asthma & Immunology, news release, March 4, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Hope and Optimism May Cloud Judgment in ICUs Next: Transplant Procedure Creates 'Hybrid' Immune System to Combat Rejection

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.